Alert archive / Kentucky / Flash Flood Warnings in 2009
Flash Flood Warning 59, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 19, 2009, 4:25 PM EDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2009, 4:25 PM EDT (20:25 UTC)
- Expired
- Aug 19, 2009, 7:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Laurel County, KY, McCreary County, KY, Pulaski County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 120 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1931 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 192025 FFWJKL KYC125-147-199-235-192330- /O.NEW.KJKL.FF.W.0059.090819T2025Z-090819T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 425 PM EDT WED AUG 19 2009 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY... NORTHEASTERN MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY... SOUTHEASTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY... NORTHWESTERN WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 730 PM EDT * AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE VICINITY OF ALPINE...BALDROCK...DYKES...HOLLY BAY REC. AREA... HUXLEY...MOUNT VICTORY AND ROCKCASTLE SPRINGS. FLASH FLOODING IS BEING CAUSED BY VERY HEAVY RAIN FALLING ACROSS THE AREA. RADAR ESTIMATES OF RAINFALL AS HEAVY AS 2 TO 2 1/2 INCHES PER HOUR HAVE FALLEN WITH UP TO ANOTHER INCH EXPECTED BY 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3697 8460 3717 8430 3696 8416 3685 8450 $$ DUSTY
2 follow-up statements
000 WGUS73 KJKL 192141 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 541 PM EDT WED AUG 19 2009 KYC125-147-199-235-192330- /O.CON.KJKL.FF.W.0059.000000T0000Z-090819T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PULASKI KY-LAUREL KY-WHITLEY KY-MCCREARY KY- 541 PM EDT WED AUG 19 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM EDT FOR NORTHEASTERN MCCREARY...NORTHWESTERN WHITLEY...SOUTHWESTERN LAUREL AND SOUTHEASTERN PULASKI COUNTIES... AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THE REMNANTS OF A THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROCKCASTLE SPRINGS...MOUNT VICTORY...DYKES AND BALDROCK PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3697 8460 3717 8430 3696 8416 3685 8450 $$ DUSTY
000 WGUS73 KJKL 192325 FFSJKL FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 725 PM EDT WED AUG 19 2009 KYC125-147-199-235-192335- /O.EXP.KJKL.FF.W.0059.000000T0000Z-090819T2330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PULASKI KY-LAUREL KY-WHITLEY KY-MCCREARY KY- 725 PM EDT WED AUG 19 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM EDT FOR NORTHEASTERN MCCREARY...NORTHWESTERN WHITLEY...SOUTHWESTERN LAUREL AND SOUTHEASTERN PULASKI COUNTIES... TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3697 8460 3717 8430 3696 8416 3685 8450 $$ DUSTY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:53 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 19, 3:53 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 353 PM EDT WED AUG 19 2009 .SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED A MOISTURE PLUME OF HIGH PW AIR FROM THE GULF IN THE 1.7 INCH TO NEAR 2 INCH RANGE IS IN PLACE THIS AFTERNOON. A WEAK SHORTWAVE HAS COMBINED WITH THIS MOIST ATMOSPHERE AND DAYTIME HEATING TO BRING HEAVY DOWNPOURS ACROSS SECTIONS OF THE SOUTHERN CWA...GENERALLY SOUTH OF THE HAL ROGERS PARKWAY. SPOTTERS HAVE REPORTED RAINFALL RATES AS HIGH AS 1.5 INCHES IN LESS THAN ONE HALF OF AN HOUR WITH SOME OF THE CELLS. AS THE CELLS MOVE NORTH THEY HAVE GENERALLY WEAKENED AS THEY MOVE INTO LESS DEEP MOISTURE. A 100 KT+ JET MOVING DOWN INTO THE PLAINS THROUGH EARLY THU WILL HELP DEEPEN A TROUGH OVER THE NORTHERN PLAINS AND MS VALLEY. THIS TROUGH WILL THEN GRADUALLY SHIFT EAST INTO THE GREAT LAKES AND THE EASTERN CONUS THROUGH THE END OF THE PERIOD. THE DEEP MOISTURE IS EXPECTED TO REMAIN IN PLACE UNTIL A COLD FRONT THAT WILL APPROACH THE AREA FROM THE WEST ON FRIDAY MOVES ACROSS THE CWA. THIS FRONT SHOULD CLEAR THE CWA BY LATE FRI AFTERNOON OR FRI EVENING...WITH SOME DRY SLOTTING BETWEEN THE FRONT AND THE APPROACHING UPPER LEVEL TROUGH. WENT WITH HIGH POPS INITIALLY FOR LATE THIS AFTERNOON AND EARLY THIS EVENING...ESPECIALLY IN THE SOUTHEAST WHERE DEEPER MOISTURE WILL EXIST...THOUGH LOSS OF DAYTIME HEATING AND AND RATHER MINIMAL FORCING WILL LIMIT COVERAGE. WITH THE FRONT AND UPPER LEVEL TROUGH BEGINNING TO NEAR THE AREA CONTINUED WITH LIKELY POPS FOR THU AND CONTINUED LIKELY POPS THROUGH THE EXPECTED FROPA ON FRIDAY. WITH HIGH PW EXPECTED TO REMAIN IN PLACE AND SOME AREAS ALREADY HAVING PICKED UP HEAVY RAIN IN THE SOUTH AN FFA WAS CONSIDERED. HOWEVER... WITH COVERAGE EXPECTED TO GRADUALLY DIMINISH THROUGH THE EVENING...LATER SHIFTS MAY CONSIDER AN FFA FOR THU OR PARTS OF THU THROUGH FRIDAY. ALTHOUGH LAPSE RATES WILL BE RATHER MEAGER LATE THU AND THU EVENING...0 TO 6 KM SHEAR IS EXPECTED TO RATHER GOOD...20 TO 30 OR 35 KT NW. GUSTY WINDS CANNOT BE RULED OUT WITH STORMS DURING THIS TIMEFRAME EITHER IN ADDITION TO HEAVY RAIN. OTHER THAN A WIDE RANGE IN MOS GUIDANCE TEMPS FOR THU...MOS GUIDANCE WAS IN GENERALLY GOOD AGREEMENT WITH THE PREVIOUS FORECAST AND MADE FEW CHANGES. TRENDED TEMPS UP SLIGHTLY FOR THU...BUT STAYED CLOSER TO PERSISTENCE. .LONG TERM.../SATURDAY THROUGH WEDNESDAY/...UPDATED EXTENDED FORECAST...GRIDS WERE IN VERY GOOD SHAPE. EASTERN CONUS TROUGH GRADUALLY PULLS OUT OF AREA TO THE EAST. KEPT PREVIOUS SHIFTS SLIGHT POPS IN THE FCST UNTIL TROUGH AXIS MAKES IT THROUGH THE AREA LATE SUNDAY. MAIN CHANGES TO THE EXTENDED PACKAGE WAS TO TREND MAX TEMPS DOWN A BIT...ESPECIALLY WITH HPC AND MOS GUIDANCE TRENDING THE SAME DIRECTION. && .AVIATION.../18Z TO 18Z/ SHOWERS AND THUNDERSTORMS PERSIST OVER PARTS OF THE SE CWA...AND HAVE MAINLY AFFECTED SME AND LOZ. THIS TREND SHOULD CONTINUE OVER THE NEXT FEW HOURS...THOUGH FURTHER DESTABILIZATION SHOULD LEAD TO ADDITIONAL CONVECTION EVEN IN THE NORTH THROUGH ABOUT 22Z. MVFR AND LOWER CAN BE EXPECTED IN THE SHOWERS AND STORMS...THOUGH ENOUGH MIXING HAS OCCURRED OR WILL OCCUR FOR VFR OUTSIDE OF THE SHOWERS AND STORMS. CONVECTION SHOULD WIND DOWN AROUND 22Z...WITH MUCH OF THE NIGHT VFR. CLOUDS SHOULD CLEAR ENOUGH FOR SOME MVFR AND WORSE FOG WHERE HEAVIER RAIN OCCURS TODAY IN THE 8Z TO 12Z TIMEFRAME. CONVECTION SHOULD DEVELOP AGAIN ON THU BY THE END OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JP LONG TERM...RAY AVIATION...JP
Hazardous weather outlook, Aug 19, 6:26 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 626 AM EDT WED AUG 19 2009 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 626 AM EDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE...AND COULD BRING LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY NIGHT...SOME OF WHICH MAY CONTAIN STRONG WINDS. THERE IS ALSO A CONTINUING THREAT OF LOCALLY HEAVY RAINFALL THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCES OF FLOODING... RAINFALL OF MORE THAN AN INCH IN AN HOUR...OR DAMAGING WINDS OVER THE NEXT FEW DAYS. HAL
In the hours before
Local storm report, Aug 19, 2:46 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
246 PM EDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HEAVY RAIN LONDON 37.13N 84.08W
08/19/2009 M0.00 INCH LAUREL KY TRAINED SPOTTER
1.5 INCH OF RAIN IN 20 MINUTES.
&&
DSTAMPERLocal storm report, Aug 19, 2:50 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
250 PM EDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD LONDON 37.13N 84.08W
08/19/2009 LAUREL KY COUNTY OFFICIAL
DISPATCH REPORTED SIX TO EIGHT INCHES OF WATER FLOWING
OVER THE ROAD AT THE INTERSECTION OF N MILL ST AND MCKEE
STREET AND ALSO ON TOBACCO ROAD WITHIN THE CITY LIMITS OF
LONDON.
&&
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:48 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Harlan, Knox, Laurel, Leslie and 3 more | 4 hr |
| Aug 19, 2:12 PM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Knox, Laurel, McCreary, Pulaski and 2 more | 3 hr |
| Aug 19, 2:27 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Pulaski | 2 hr |
| Aug 19, 2:36 PM EDT | Flash Flood Warning | JKL | Bell, Harlan, Whitley | 114 min |
| Aug 19, 2:52 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Laurel | 2 hr |
| Aug 19, 3:20 PM EDT | Flash Flood Warning | JKL | Pulaski, Rockcastle | 3 hr |
| Aug 19, 5:06 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.